Confused About Miscarriage and Birth Control

Cynthia Flynn's picture


Dear Midwife,
I'm 38 and have 2 kids which are 7 years apart as we tried for years to have our 2nd and had many miscarriages. My miscarriages were mostly very early losses. Eventually fertility drugs did the trick and we had baby # 2 in Dec. 07.

Recently I found I was pregnant again (not planned this time). I found out early, the day of missed period. I took a test a few days later and it was very, very faint, much lighter than the first. I saw my doctor and had an HCG of only 6. A few days later I had my 'period' about a week late. One week after my HCG of 6 I had another blood test and was told my HCG was under 2. I went on birth control pills when I started my period (or early miscarriage). I've been on the pills for 3 weeks now.

Suddenly I was having pregnancy symptoms again so I took an home early test and I have (again) a faint positive much like the one I had when my HCG was 6. Is this the birth control pills? I'm wondering if I didn't miscarry 'everything' due to the pills?

We've had no sex because we were waiting 30 days for the birth control pills to fully cover us. I'm so confused and afraid my doctor will think I'm nuts!! I feel kind of nuts!


You are NOT nuts. It can take quite a while for all the pregnancy hormone to leave the system, especially if you are overweight, as women do this job at their own pace.

I'd suggest talking to your doctor about your concerns. Chances are your new "pregnancy symptoms" are just the common side effect of the pills that many women experience. But I understand that you want to put your mind at rest, so give them a call.

-- Cynthia, CNM. PhD.